Texas, 2016

Wildfire in Texas, August 5, 2016

August 5, 2016 · NWS AMA · 1 event in 1 county or zone

The Button wildfire began around 1905CST about two miles west northwest of Skellytown Texas in Carson county. The wildfire began just south of the intersection of State Highway 152 and Farm to Market Road 1059 and consumed approximately three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Button wildfire began around 1905CST about two miles west northwest of Skellytown Texas in Carson county. The wildfire began just south of the intersection of State Highway 152 and Farm to Market Road 1059 and consumed approximately three hundred acres. The cause of the wildfire was determined to be from lightning. There were no reports of homes or any other structures threatened or lost and there were no reports of any injuries or fatalities. The wildfire was contained between 2300CST and 2400CST and a total of six fire departments or other fire agencies responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 5, 5:41 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 5, 5:41 PM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
641 PM CDT FRI AUG 5 2016

.AVIATION...
Thunderstorms should continue to move away from the AMA TAF site, so
have not mentioned any TSRA there for tonight. DHT may have a chance
of TSRA from the activity moving in from New Mexico, so have added a
tempo group there for later this evening. Think the TSRA will stay
north and west of the GUY TAF site, so have left the mention of TSRA
out of there. Some low clouds in the MVFR range may move int the GUY
TAF site after midnight, so have a period for them. Otherwise, skies
should remain VFR and winds will remain light from the east and
southeast tonight turning more to the south during the day on
Saturday.

&&

.PREV DISCUSSION... /Issued 434 PM CDT FRI AUG 5 2016/

DISCUSSION...
A couple of boundaries will likely produce some showers and
thunderstorms tonight. An old outflow boundary is moving north across
the southern Texas Panhandle. Visible satellite shows some developing
thunderstorms along this boundary. A cold front lies generally along
or just north of the Canadian River. This front may also spark some
showers and thunderstorms. The panhandles remain under a moist
subtropical plume in the upper levels and thunderstorms over eastern
New Mexico may move across northwest sections in the southwest flow
aloft. So have put the highest pops across the northwest as this area
will be closest to the better moisture.

By Saturday at 12Z much of the area looks to be under a ridge of
high pressure that extends from eastern New Mexico through portions
of central Arkansas and Louisiana. This will likely remain the trend
through the weekend until early next week when the upper level ridge
breaks down some and H5 heights lower in the region, allowing for
continued relatively weak flow aloft. Somewhat drier air will move
into the area, especially in the western and central portions of the
Combined Panhandles on Saturday, limiting our precipitation
potential through the weekend.

Moisture in the mid levels will return on Monday and persist through
the rest of the week and aid in the formation of convection. Although
H5 flow will be weak, mid level flow will be a bit stronger with
values around 40 KTS overnight as the low level jet ramps up. This,
along with diurnal heating will allow for low end precipitation
potential to be included each day next week. The best chance for rain
and organized convection will be at the end of the forecast period
when a front is expected to move through the area. However, the
ECMWF and GFS are in disagreement on the placement and timing of the
front as the ECMWF wants to bring the feature through the Texas and
Oklahoma Panhandles during the day on Friday, and the GFS moves the
front through during the day on Saturday. For now have decided to go
with a blend of the two and included widespread rain chances on
Friday morning and increasing through the evening and overnight
hours. Overall, temperatures will stay somewhat consistent with highs
in the mid to upper 90s with some places in the far southeast getting
closer 100 degrees.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/1
Hazardous weather outlook, Aug 5, 3:41 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT FRI AUG 5 2016

OKZ001>003-TXZ001>020-060945-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
441 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS EVENING AND OVERNIGHT. A FEW STORMS IN THE AREA MAY PULSE UP AND
BRIEFLY BECOME STRONG PRODUCING VERY HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL REMAIN ACROSS THE FAR NORTHERN PANHANDLES
THIS WEEKEND AND WILL RETURN TO THE REMAINDER OF THE AREA NEXT WEEK.
SOME STORMS MAY BRIEFLY BECOME STRONG PRODUCING VERY HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY WINDS...BUT ORGANIZED SEVERE STORMS
ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 5:04 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT FRI AUG 5 2016

TXZ013-018-052345-
ARMSTRONG TX-CARSON TX-
604 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND SOUTHERN
CARSON COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF CLAUDE. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAUDE...GROOM...WASHBURN AND GOODNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3500 10158 3529 10158 3530 10109 3501 10109
TIME...MOT...LOC 2303Z 249DEG 2KT 3512 10144

LFM
Local storm report, Aug 5, 5:31 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 WNW CLAUDE            35.13N 101.44W
08/05/2016  E1.00 INCH       ARMSTRONG          TX   TRAINED SPOTTER

            PEA SIZE HAIL WITH A FEW THE SIZE OF QUARTERS.

&&

EVENT NUMBER AMA1600650

LG
Special weather statement, Aug 5, 5:49 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT FRI AUG 5 2016

TXZ018-060030-
ARMSTRONG TX-
649 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG COUNTY
UNTIL 730 PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF CLAUDE...MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
ARMSTRONG COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3508 10157 3510 10140 3490 10130 3487 10148
TIME...MOT...LOC 2349Z 342DEG 7KT 3498 10144

LFM
Special weather statement, Aug 5, 6:05 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CDT FRI AUG 5 2016

TXZ014-060045-
GRAY TX-
705 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAY COUNTY UNTIL 745 PM
CDT...

AT 705 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEFORS...OR 13 MILES SOUTHEAST OF PAMPA...MOVING NORTHWEST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAMPA AND LEFORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3534 10074 3546 10107 3562 10096 3562 10080
      3549 10062
TIME...MOT...LOC 0005Z 121DEG 9KT 3546 10076

LFM
Special weather statement, Aug 5, 6:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT FRI AUG 5 2016

TXZ008-013-060100-
CARSON TX-HUTCHINSON TX-
721 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND
SOUTHEASTERN HUTCHINSON COUNTIES UNTIL 800 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF SKELLYTOWN...OR 8 MILES SOUTHEAST OF BORGER...MOVING
NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BORGER AND SKELLYTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3548 10146 3585 10141 3581 10109 3579 10109
      3543 10118
TIME...MOT...LOC 0021Z 188DEG 16KT 3556 10130

LFM
Special weather statement, Aug 5, 6:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT FRI AUG 5 2016

TXZ008-009-013-014-060130-
ROBERTS TX-GRAY TX-CARSON TX-HUTCHINSON TX-
745 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
SOUTHWESTERN ROBERTS...NORTHWESTERN GRAY AND SOUTHEASTERN HUTCHINSON
COUNTIES UNTIL 830 PM CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSMILL...OR 4 MILES WEST OF PAMPA...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAMPA...CODMAN AND KINGSMILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3541 10095 3547 10120 3573 10111 3564 10075
TIME...MOT...LOC 0044Z 207DEG 5KT 3553 10104

LFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
August 5, 7:05 PM CST to 11:30 PM CST
Where
Carson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665042.